Hail, Pecos
- When
- May 2, 4:17 PM CST to 4:22 PM CST
- Where
- Pecos County, 1.6 mi NE of Sheffield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.687, -101.812
An upper level trough was over the western part of the country, and an upper level disturbance moved over West Texas during the overnight hours. A cold front was moving southward across the area, and there was a dryline south of the Pecos River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western part of the country, and an upper level disturbance moved over West Texas during the overnight hours. A cold front was moving southward across the area, and there was a dryline south of the Pecos River. There was very good moisture, instability, and wind shear south of the cold front and east of the dryline. These conditions produced thunderstorms with large hail across the Lower Trans Pecos and the Big Bend area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 2:04 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 304 PM CDT Thu May 2 2019 .DISCUSSION... Current sfc obs show the well advertised cold front moving south through the CWA. Progression has slowed over the last couple hours and it currently extends over the far southeast Permian Basin through the Lower Trans Pecos. There is also a sfc dryline that extends roughly from the Davis/Glass Mtns toward the SSW into Presidio County. The main focus for convection this afternoon into early tonight will be across the Lower Trans Pecos, Stockton Plateau, and Big Bend areas where a Severe Thunderstorm Watch is in effect until 7PM CDT. CAPE values here are in excess of 3000 J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8 deg C/km. The main threats will be very large hail, damaging wind gusts, and maybe a tornado along the frontal boundary. Storms should begin to weaken after sunset, but kept severe in grids through 03Z in case convection continues for a few more hours. Short-term models show veering sfc winds by early tomorrow as a 500 mb sw trough moves across the forecast area. Included likely PoPs over the south and eastern portions of the CWA where 12K NAM and NAM NEST show a cluster of showers and storms will progress from W to E throughout the day. High temps will remain cooler over the north and eastern zones. Another front will arrive sometime tomorrow evening, although timing is still in question. GFS is slower on frontal progression while NAM and ECMWF is much quicker. Showers and storms are possible along the frontal boundary late tomorrow night into Saturday morning. Temperatures should rebound a bit on Saturday as the sfc front lifts out of the region. Warmer temperatures will return Sunday into mid next week as sfc winds become more southerly. There will be a chance of t-storms along the dryline each day as rich moisture continues to advect into the CWA ahead of an approaching upper low. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 56 77 / 40 60 30 10 Carlsbad 58 85 55 83 / 20 30 10 20 Dryden 65 83 61 83 / 60 70 30 20 Fort Stockton 62 81 57 83 / 40 60 20 20 Guadalupe Pass 59 79 52 81 / 10 20 10 10 Hobbs 56 76 51 78 / 20 40 20 20 Marfa 50 82 45 83 / 20 30 10 20 Midland Intl Airport 60 79 55 80 / 40 60 20 20 Odessa 60 79 56 80 / 40 60 20 20 Wink 60 83 57 83 / 40 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/24
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 238 PM CDT Thu May 2 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, especially south of I-20, and across the far southeastern Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very large hail, damaging winds, and an isolated tornado are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible the next few days, especially across the Permian Basin and Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Thu May 2 2019
TXZ075-082-022145-
Pecos TX-Terrell TX-
401 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sheffield, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 315 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 3062 10199 3080 10205 3087 10186 3083 10185
3080 10183 3076 10184 3074 10181 3070 10181
3068 10178 3066 10176
TIME...MOT...LOC 2100Z 254DEG 19KT 3074 10194
HCThe Midland/Odessa radar (KMAF), 144 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814220, 814221, 814222, 814223, 814224, 814225.